Doctors Warning

I had my second meeting with my Doctor. He was unable to prescribe Roxithromycin as it was not on his list and he said, therefore illegal to prescribe. So I have a months supply of Azithromycin.

He warned me that I might experience problems with diarrhea and that this could get serious, in which case I should stop the abxs and come back to see him (he said I would know if I was having a problem). He mentioned entercolitis and toxic megacolon. This is quite worrying as the Doxi appears to be causing me some problems already.

Has anyone had colitis and is there any supplement that can reduce the risk of such complications?

Comments

Doxycyclinei and

Doxycycline and azithromycin are uncommon causes of C. difficile diarrhoea. A good multi-strain probiotic, preferably one containing S. boulardii, should help fend off symptomatic C. difficile infection. (S. boulardii secretes an enzyme which degrades C. difficile toxins and prevents binding to host receptors. It should, however, should be avoided by people who are immunosuppressed.) There is speculation that symptomatic C. difficile infection may be associated with some degree of Vitamin Di deficiency, and that Vitamin D supplementation may induce antibacterial peptides which prevent gut pathogens binding to enterocytes. But, as in any human activity, there are risks; they just have to be weighed against potential benefits. Diarrhoea during treatment may be due to purging of organisms from the autonomic system, so it is wise to test the stool for C. difficile toxin. D W - [Myalgia and hypertension">i (typically 155/95.) Began (2003) taking doxycycline and macrolide and later adding metronidazolei. No medication now; just supplementsi and IR sauna. Morning BP typically 105/75]
D W - [Myalgia and hypertension">i (typically 155/95.) Began (2003) taking doxycycline and macrolide and later adding metronidazolei. No medication now. Morning BP typically 110/75]

  Your doctor is right

 

Your doctor is right about one thing, wrong about the other: roxithromycin can be prescribed although not on the official list.  It isn't illegal but Aventis didn't want to spend the money getting it put on the list when they bought the company that originally developed it.

He is right about the possibility of developing diarrhoea, though.  That is why you need to take plenty of probiotics, two hours away from the antibioticsi.  You are doing this, I presume?  My digestive system was churned up even with this for about two weeks after starting, then settled down.  That is normal, anything more severe is a possibility but not likely if you keep Your bowel flora replenished.  You can find loads of info here about different people's favourites, but a carton a day of live yoghurt is as good as anything for most people..........Sarah

An Itinerary in Light and Shadow  
Stratton/Wheldon regime since August 2003, for aggressive secondary progressive MSi.  Intermittent therapy after one year. 2007 still take this two weeks every three months. Still slowly improving with no exacerbation since starting. EDSSi was 7, now 2
Completed Stratton/Wheldon regime for aggressive secondary progressive MSi in June 2007, after four years, three of which intermittent.   Still improving bit by bit and no relapses since finishing treatment.

 Malcolm- To my knowledge

 Malcolm- To my knowledge we have had no reports of these problems from anyone to date. Most people get loose bowel initially from antibioticsi, and this seems to be controlled well by careful supplement with a high quality probiotic, at times when not taking the antibiotic (so you don't kill the good bacteria you are supplementing).

If, despite this, you get serious diarrhea, you need to see your doctor directly, as this can be a sign of serious infection. Mild diarrhea that one gets as you start or add antibiotic, but which (pardon the pun) passes is a normal response to change in bowel flora. 

CAPi for Chlamydia pneumonia since 11/04. 25yrs CFSi & FMSi- Currently: 300mg INHi, 200 Doxycycline, 500mg MWF Azithromycin, 1000mg Tinii daily (Taking a break from continuous protocol)

 

CAPi for Cpni 11/04. Dxi: 25+yrs CFSi & FMSi. Currently: 250 aithromycin mwf, doxycycline 100mg BIDi, restarted Tinii pulses; Vit D2000 units, T4 & T3, 6mg Iodoral